Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 33, NWS Medford, OR

August 4, 2015Siskiyou County, California

NWS Medford, OR issued this severe thunderstorm warning at Aug 4, 2015, 7:05 PM PDT for Siskiyou County, California. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2015, 7:05 PM PDT (02:05 UTC)
Expired
Aug 4, 2015, 7:26 PM PDT
In force
21 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 31 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2015-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2015-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2432 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

201 
WUUS56 KMFR 050205
SVRMFR
CAC093-050245-
/O.NEW.KMFR.SV.W.0033.150805T0205Z-150805T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
705 PM PDT TUE AUG 4 2015

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 745 PM PDT

* AT 704 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 
  NEAR KLAMATH RIVER...OR 9 MILES NORTHWEST OF YREKA. WINDS GUSTS TO 
  40 MPH ARE ALSO POSSIBLE WITH THIS STORM. THIS STORM WAS NEARLY 
  STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  KLAMATH RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4176 12273 4177 12283 4188 12285 4187 12269
TIME...MOT...LOC 0204Z 188DEG 1KT 4182 12278 

$$

MAS
1 follow-up statement
094 
WWUS56 KMFR 050226
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
726 PM PDT TUE AUG 4 2015

CAC093-050235-
/O.CAN.KMFR.SV.W.0033.000000T0000Z-150805T0245Z/
SISKIYOU CA-
726 PM PDT TUE AUG 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SISKIYOU COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY 
RAIN AND SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4176 12273 4177 12283 4188 12285 4187 12269
TIME...MOT...LOC 0222Z 188DEG 1KT 4183 12278 

$$

MAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 5:00 PM PDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 4, 5:00 PM PDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
500 PM PDT TUE AUG 4 2015

UPDATED AVIATION SECTION

.SHORT TERM...TODAY AND TONIGHT, A SHORTWAVE MOVING UP FROM THE
SOUTHWEST WILL ALLOW ISOLATED TO SCATTERED THUNDERSTORMS TO
DEVELOP OVER EASTERN AND SOUTHERN PORTIONS OF THE AREA. THIS WILL
MAINLY AFFECT NORTHERN CALIFORNIA AND AREAS EAST OF THE CASCADES.
MODELS CONTINUE TO INDICATE THE BEST CHANCE FOR THUNDERSTORMS IS
OVER WESTERN SISKIYOU COUNTY AND EAST OF THE CASCADES, ESPECIALLY
NEAR SUMMER RIM.

THIS DISTURBANCE WILL SHIFT EAST ON WEDNESDAY AND EXPECT MAINLY
DRY AND WARM CONDITIONS OVER THE AREA. A SURFACE THERMAL TROUGH
WILL DEVELOP ALONG THE COAST WEDNESDAY NIGHT INTO THURSDAY. THIS
WILL BRING BREEZY OFFSHORE FLOW TO THE COASTAL RIDGES WITH A
CHETCO EFFECT BRINGING WARM TEMPERATURES TO THE BROOKINGS AREA.
LATE THURSDAY, EXPECT AN UPPER LOW TO SHIFT INTO THE COAST OF
CENTRAL CALFIORNIA THEN MOVE INLAND THURSDAY NIGHT. AS THIS
FEATURE MOVES INLAND EXPECT SOUTHERLY MOISTURE TO MOVE INTO
SOUTHEAST PORTIONS OF THE AREA WITH A SLIGHT CHANCE OF
THUNDERSTORMS BY FRIDAY MORNING OVER NORTHERN CALIFORNIA ZONES. AS
THE UPPER LEVEL TROUGH SHIRTS NORTHEASTWARD INTO NORTHEAST
CALIFORNIA AND NORTHWEST NEVADA, THE CHANCE FOR THUNDERSTORMS WILL
INCREASE FRIDAY AFTERNOON AND EVENING, MAINLY OVER NORTHERN
CALIFORNIA AND FROM THE CASCADES EAST IN SOUTHERN OREGON.

AREAS OF SMOKE WILL CONTINUE TO AFFECT AREAS FROM THE CASCADES
WEST AT LEAST THROUGH THUS WEEKEND AS DAYTIME NORTH TO NORTHWEST
FLOW PREVAILS. OFFSHORE FLOW ON THURSDAY MAY BRING LESS SMOKE TO
THE CASCADES BUT INCREASED SMOKE TO THE CURRY COAST.

.LONG TERM...SATURDAY THROUGH EARLY NEXT WEEK...MODELS ARE SHOWING
AN UPPER LOW WILL GRADUALLY MOVES DOWN THE COAST OF BRITISH
COLUMBIA AND BECOMES CENTERED OFF THE COAST OF WASHINGTON SUNDAY
NIGHT INTO MONDAY. AHEAD OF THIS FEATURE, LINGERING MOISTURE AND
INSTABILITY WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS FROM THE
CASCADES EAST AND OVER NORTHERN CALIFORNIA ON SATURDAY. THEN ON
SUNDAY WITH THE LOW SHIFTING FURTHER SOUTH AND A RIDGE
STRENGTHENING INLAND, EXPECT A SLIGHT CHANCE OF THUNDERSTORMS OVER
CENTRAL AND EASTERN PORTIONS OF THE AREA, WITH BEST CHANCES FROM
THE WESTERN CASCADE FOOTHILLS IN OREGON EAST INTO THE CASCADES AND
NORTHERN KLAMATH COUNTY. SOUTH TO SOUTHWEST 700 MB WINDS INCREASE
ON SUNDAY AND MAY SEE SOME GUSTY WINDS DEVELOP OVER THE HIGHER
TERRAIN ESPECIALLY IN THE CASCADES. MODELS ARE SHOWING BETTER
AGREEMENT WITH THE UPPER TROUGH SHIFTING INLAND ON MONDAY INTO
TUESDAY WITH A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS POSSIBLE
IN CENTRAL AND EASTERN PORTIONS OF THE AREA.

THE SOUTHERN PORTION OF THE TROUGH MAY CUTOFF AND BRING A CUTOFF
LOW TO NORTHERN CALIFORNIA AROUND WEDNESDAY. HOWEVER, CONFIDENCE
IS LOW IN THE DETAILS FOR WEDNESDAY GIVEN THE VARIABILITY IN MODEL
ENSEMBLE FORECASTS ON WHETHER A CUTOFF LOW WILL DEVELOP AND WHERE
IT MAY BE POSITIONED. /CC

&&

.AVIATION...FOR THE 05/00Z TAF CYCLE...ALONG THE COAST...IFR
CIGS ARE IMPACTING THE COAST FROM GOLD BEACH SOUTH TO BROOKINGS. VFR
WILL PREDOMINATE EARLY THIS EVENING ELSEWHERE ALONG THE COAST, BUT
EXPECT A MIX OF IFR/MVFR CIGS TO RETURN AFTER 03Z, INCLUDING AT
KOTH. VFR WILL PREVAIL AT KRBG, BUT WILDFIRE SMOKE WILL BRING MVFR
VISIBILITY TO KMFR TONIGHT INTO WEDNESDAY. VIS MAY LOWER TEMPORARILY
TO IFR THIS EVENING. IN NORTHERN CALIFOTRNIA AND EAST OF THE
CASCADES...ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING. AN AREA
OF SHOWERS AND THUNDERSTORMS MAY ALSO MOVE INTO SOUTHEAST
SECTIONS OF THE AREA OVERNIGHT INTO WEDNESDAY MORNING. THESE MAY
BRIEFLY LOWER CIGS TO MVFR, BUT CONDITIONS SHOULD LARGELY REMAIN
VFR. SPILDE

&&

.MARINE...UPDATED 230 PM PDT TUESDAY 4 AUGUST 2015...HIGH PRESSURE
WILL BUILD OFFSHORE AND A THERMAL TROUGH WILL DEVELOP ALONG THE
COAST THEN STRENGTHEN INTO THURSDAY. NORTH WINDS AND SEAS WILL BUILD
TONIGHT/WEDNESDAY AND REMAIN MODERATE THROUGH THURSDAY MORNING. THEN
WINDS WILL STRENGTHEN FURTHER THURSDAY AFTERNOON AND
EVENING...POSSIBLY REACHING GALE FORCE OVER THE SOUTHERN OUTER
WATERS. A GALE/HAZARDOUS SEAS WATCH HAS BEEN ISSUED FOR THIS TIME
FRAME FOR AN AREA BEYOND 10 NM AND MAINLY SOUTH OF GOLD BEACH. THE
THERMAL TROUGH WILL WEAKEN FRIDAY INTO SATURDAY. NORTH WINDS AND
SEAS WILL EASE AT THAT TIME. SPILDE

&&

.FIRE WEATHER...UPDATED 200 PM PDT TUESDAY 4 AUGUST 2015... MODELS
HAVE TRENDED TOWARDS A MORE CONVECTIVELY ACTIVE AFTERNOON AND
EVENING TODAY. WHILE THE BULK OF MODEL SOLUTIONS SHOW A SWATH OF
INSTABILITY ACROSS NORTHERN CALIFORNIA AND FROM THE CASCADES EAST IN
OREGON, THERE IS QUITE A DIFFERENCE IN THE PRECIPITATION OUTLOOK.
HOWEVER, THE HIGHER RESOLUTION NAM AND HRRR PRECIPITATION FIELDS ARE
DEPICTING AN AREA OF SCATTERED THUNDERSTORMS DEVELOPING OVER WESTERN
SISKIYOU COUNTY LATE THIS AFTERNOON, AND ANOTHER AREA OVER LAKE AND
KLAMATH COUNTIES LATE THIS AFTERNOON AND EVENING. THIS APPEARS TO BE
THE RESULT OF A CONVERGENCE OF SEVERAL FACTORS, INCLUDING A WEAK
SURFACE BOUNDARY, THE PASSAGE OF THE UPPER LEVEL TROUGH AND
ASSOCIATED VORTICITY, AND SOME JET SUPPORT ALOFT. THESE FACTORS,
WHILE EXISTING ONLY A SHORT TIME OVER SISKIYOU COUNTY, MAY LAST WELL
INTO THE NIGHT FARTHER EAST, AND THEREFORE NOCTURNAL STORMS ARE NOT
OUT OF THE QUESTION EAST OF THE CASCADES.

DESPITE HIGH LEVELS OF UNCERTAINTY, HAVE OPTED TO ERR ON THE SIDE OF
CAUTION, ESPECIALLY GIVEN THE CURRENT STATUS OF FIREFIGHTING
RESOURCES, AND ISSUED A RED FLAG WARNING FOR THE ABOVE AREAS. SOME
STORMS MAY BEGIN DRY, BUT SHOULD TREND WETTER AS THE EVENING
PROGRESSES. UNTIL THEN, GUSTY WINDS ARE OF PRIMARY CONCERN. OVERALL,
LIGHTING HAS THE POTENTIAL TO PRODUCE NUMEROUS STARTS, ESPECIALLY
GIVEN THE IGNITION RATE OVER THE PAST SEVERAL DAYS.

THUNDERSTORMS SHOULD COME TO AN END BY WEDNESDAY MORNING, AND NO
OTHER CONVECTION IS EXPECTED UNTIL THE WEEKEND. UNTIL THEN,
TEMPERATURES AND HUMIDITIES SHOULD REMAIN STEADY, ALTHOUGH THERE MAY
BE PERIODS OF MODERATE OVERNIGHT RECOVERIES ACROSS RIDGELINES AT
VARYING TIMES THROUGH THE WEEK AND THIS WEEKEND. GUSTY WINDS MAY
ALSO BE AN ISSUE THIS WEEKEND WITH THE PASSAGE OF A POTENTIALLY
STRONG UPPER LEVEL TROUGH. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 5 AM PDT WEDNESDAY FOR ORZ624-625.

CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ280.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT
     THIS EVENING FOR PZZ350-370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THIS
     EVENING FOR PZZ350-370.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT WEDNESDAY FOR
     PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT
     WEDNESDAY FOR PZZ356.
     GALE WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT FOR
     PZZ376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 AM PDT THURSDAY FOR
     PZZ376.
     HAZARDOUS SEAS WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
     NIGHT FOR PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT THURSDAY
     FOR PZZ376.

MAS/CC/BPN

In the hours before

Special weather statement, Aug 4, 6:34 PM PDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
634 PM PDT TUE AUG 4 2015

CAZ081-050215-
CENTRAL SISKIYOU COUNTY CA-
634 PM PDT TUE AUG 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SISKIYOU COUNTY
UNTIL 715 PM PDT...

AT 633 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TREE OF HEAVEN CAMPGROUND...OR NEAR YREKA...MOVING NORTHEAST AT 5
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YREKA AND TREE OF HEAVEN CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4173 12263 4176 12275 4190 12272 4186 12253
TIME...MOT...LOC 0133Z 208DEG 5KT 4180 12267

MAS
Special weather statement, Aug 4, 7:00 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
700 PM PDT TUE AUG 4 2015

CAZ081-050245-
CENTRAL SISKIYOU COUNTY CA-
700 PM PDT TUE AUG 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SISKIYOU COUNTY
UNTIL 745 PM PDT...

AT 659 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KLAMATH RIVER...OR 9 MILES NORTHWEST OF YREKA. THIS STORM WAS NEARLY
STATIONARY, BUT MAY IMPACT HIGHWAY 96 NEAR KLAMATH RIVER.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KLAMATH RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4176 12273 4177 12283 4188 12285 4187 12269
TIME...MOT...LOC 0159Z 188DEG 1KT 4181 12278

MAS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:34 PM PDTSpecial Weather StatementMFRSiskiyou41 min
Aug 4, 7:00 PM PDTSpecial Weather StatementMFRSiskiyou45 min
Aug 4, 7:32 PM PDTSevere Thunderstorm WarningMFRSiskiyou28 min
Aug 4, 7:57 PM PDTSevere Thunderstorm WarningMFRSiskiyou33 min
Aug 4, 8:20 PM PDTFlash Flood WarningMFRSiskiyou115 min
Aug 5, 2:12 PM PDTFire Weather WatchMFRModoc, Siskiyou37 hr

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.